Rhode Island, 2021

Damaging Wind in Rhode Island, June 19, 2021

June 19, 2021 · NWS BOX · 1 event in 1 county or zone

A cold front triggered isolated thunderstorms, which produced damaging wind gusts in the late afternoon across central Rhode Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front triggered isolated thunderstorms, which produced damaging wind gusts in the late afternoon across central Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 19, 3:08 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 19, 3:08 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 PM EDT Sat Jun 19 2021

.SYNOPSIS...
A round of showers and thunderstorms is possible late this afternoon
and evening ahead of a cold front, especially across CT, RI and
south of the Massachusetts Turnpike. Dry, very warm but less humid
conditions follow Sunday. Hot and very humid conditions arrive
Monday which will be followed by more showers and thunderstorms
Monday night into Tuesday. The heat and humidity break late Tuesday
into Wed, with much more seasonable and less humid weather. Warmer
and more humid return Fri into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Most of interior MA under west surface flow and falling dewpoints
(dewpoints at Orange MA and Jaffrey NH in the mid 40s!). This is
contributing to something of a W-E moisture boundary and a deepening
cumulus field evident in visible/Day Cloud Phase RGB imagery
from roughly Windsor Locks eastward to the northern Providence
suburbs on east towards northern Bristol and Plymouth Counties.
Instability is somewhat greater near and south of this surface
convergence/moisture boundary here as well with 100-mb mean
mixed-layer CAPEs around 1000 J/kg with large downdraft CAPEs
(1000-1300 J/kg common). Radar's showing a few showers, though a
heavier shower vicinity of the Hartford metro area is close to
producing lightning. CAMs have really struggled with consistency
and placement of showers/storms this afternoon; best chance for
showers or thunder through sundown is in or just south of this
W-E cumulus field though the coverage shouldn't be anything
worse than widely scattered. Any storm that can develop a strong
enough reflectivity core could be capable of locally strong
wind gusts given the downdraft CAPE magnitudes. Still, drier air
aloft may lead to more limited vertical development.

The focus for better rain and thunder chances then turns to the
near/after-sundown into the late-evening period. Regional radar
shows a considerable area of heavier showers and embedded
thunderstorms across most of western thru southern PA. This is
associated with higher dewpoints and also facilitated by a potent,
though deamplifying shortwave trough working its way across eastern
MI. Expect these showers/embedded convection to spread east-
northeast into SNE between 7 pm to midnight/2 am. Lack of insolation
would mean any thunder that does develop would be elevated above
stabilizing near-surface layer but rise in dewpoints should keep
MUCAPEs in the 800-1500 J/kg range; thus thinking brief downpours
and lightning would be the main risk; warm thermal structure would
tend to mitigate hail as a risk which we tend to see in elevated t-
storm environments. Think mid-level confluence would keep the
northern extent of showers/embedded thunder capped to areas near and
south of the Mass Pike. PoPs were thus highest across CT-RI and
southeast MA including Cape Cod and the Islands, with slight to sub-
mentionable north of the Mass Pike. Clearing for the post-
midnight/overnight period, though also fairly muggy. Lows mainly in
the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
400 PM Update:

Sunday:

Zonal flow aloft but with rising 500 mb heights for most of Father's
Day. Southerly flow should bring in warmer low-level temps (850 mb
temps rise to around +15 to +17C) with mostly full sun. Dewpoints in
the mid 60s should make it feel fairly muggy out but not looking at
oppressive humidity levels. Surface-based CAPEs given the strong
insolation and the higher dewpoints are progged around 800-1500
J/kg, highest west towards the Berkshires. That said, given
background weak subsidence and lack of lifting/triggering sources
most of the area should be dry. Some guidance offer some weak
upslope flow that could pop off a shower or thunderstorm in the
Berkshires but kept PoPs at 15-20% as most should be dry. Given the
more humid air mass, do also have to watch for some lower
stratus/fog near the South Coast and the Islands. Highs should reach
well into the 80s with lower 90s in the interior.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
226 PM update...

Highlights...

* Hot and very humid Monday
* Scattered T-storms & heavy downpours late Mon/Tuesday
* More seasonable & less humid Mid Week
* Warmer & more humid Fri into next weekend

Sunday night/Monday...short wave ridging ahead of remnants of TS
Claudette should provide mainly dry weather, other than an isolated
shower/T-storm western MA/CT late Monday. SSW flow provides hot and
very humid conditions, with 850 mb temps warming to +18C to +19C
(+22C to +24C inland at 925 mb!) by late Mon along with dew pts
rising into the low 70s! Thus, low 90s likely away from the south
coast along with heat indices (apparent temp) 95-100!

Mon night/Tuesday...12z guidance has trended remnants of Claudette
farther offshore. Subsidence on NW side of system may yield mainly
dry weather here Monday night. However, by Tue remnants of Claudette
exiting off to the northeast and with mid level trough and surface
front approaching from the west, Tue likely the greatest risk of
showers and storms. It's far out there in time, but some favorable
parameters for severe weather Tue including robust CAPE/Shear
profiles. Although timing of front will be critical.

Tue night/Wed/Thu...FROPA late Tue/Tue night ushering in drier/less
humid air across the region. 1030 mb high (impressive by late June
standards) will provide mild to warm days Wed and Thu with
comfortable humidity, along with cool nights.

Friday/Saturday...return flow, in response to mid level trough
digging into the High Plains and Great Lakes, yields a warming trend
here Fri/Sat along with increasing humidity. Increasing chance of
scattered storms by Sat.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of the Afternoon (thru 00z Sun): High confidence in trends,
moderate-high on thunder chances.

VFR should prevail across most areas near/north of the Mass
Pike. Isolated to widely scattered SHRA/TSRA possible from BDL-
PVD-PYM line between 18-22z. Confidence is moderate on
development but if any storms develop they may become strong
with lightning, heavy downpours with IFR/lower visbys, and gusty
winds. Outside of any thunder, winds mostly W/WSW 5-10 kt in the
interior, SW/SSW winds around 10-13 kt gusts up to 25 kt.

Tonight: Moderate confidence.

Generally VFR, though brief periods MVFR-LIFR visbys mainly
south of the Mass Pike 01-07z west to east as rains and embedded
thunder move eastward from southern NY/PA. Clearing from west to
east around 05-10z with VFR. WSW to W winds 3-6 kt.

Sunday: High confidence.

VFR. Can't rule out an isolated TSRA near the Berkshires by
afternoon but stays away from the TAFs. Do have to watch for
lower clouds/possible FG towards Cape Cod/Islands late in the
day as moisture levels start to rise. SW winds 5-10 kt,
strongest Cape Cod/Islands.

Sunday Night: Moderate/high confidence.

Generally VFR; somewhat better chance for stratus/fog and
associated IFR/lower categories for South Coast/Cape and
Islands.

KBOS TAF...High Confidence in TAF.

KBDL TAF...High Confidence in TAF. Possible TSRA 18-22z but
lower probability.

Outlook /Monday through Thursday/...

Monday: VFR. Breezy. Slight chance SHRA.

Monday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.

Tuesday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.

Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.

Wednesday through Thursday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High Confidence.

* Small Craft Advisory remains in effect for the outer waters
  through Sunday morning; expiring for the near-shore waters at
  6 PM.

Gusty SW winds across most waters (20-25 kt) should subside
early tonight, then shift to W and ease to 10-20 kt. Seas to
remain in the 4-6 ft range especially outer waters. Potential
for thunder and lightning particularly for the southern waters
later this evening and into the overnight.

For Sunday/Sunday night: Winds become SW again but at sub-SCA
levels. Seas begin to subside on all waters to 2-4 ft. Patchy
fog and stratus could lead to lower visibilities, particularly
Sunday night.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Patchy fog.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
chance of thunderstorms, patchy fog. Areas of visibility 1 to
3 nm.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, chance of thunderstorms, patchy fog.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ231>234-250.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Nocera/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Nocera
AVIATION...Nocera/Loconto
MARINE...Nocera/Loconto/RM
Hazardous weather outlook, Jun 19, 3:33 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Sat Jun 19 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-202045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-202045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 19, 3:50 PM EST
Where
Kent County, 0.7 mi N of Apponaug
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
41.710, -71.430

In Warwick, a tree and wires were down on Everglade Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962000.